File Download
 
Links for fulltext
(May Require Subscription)
 
Supplementary

Article: Medication-induced acute angle closure attack
  • Basic View
  • Metadata View
  • XML View
TitleMedication-induced acute angle closure attack
 
AuthorsLai, JSM1
Gangwani, RA1
 
Issue Date2012
 
PublisherHong Kong Academy of Medicine Press. The Journal's web site is located at http://www.hkmj.org.hk
 
CitationHong Kong Medical Journal, 2012, v. 18 n. 2, p. 139-145 [How to Cite?]
 
AbstractOBJECTIVE: To review acute angle closure attacks induced by local and systemic medications. DATA SOURCES: PubMed literature searches up to August 2011. STUDY SELECTION: The following key words were used for the search: 'drug', 'iatrogenic', 'acute angle closure glaucoma'. DATA EXTRACTION: A total of 86 articles were retrieved using the key words. Only those concerning acute angle closure attack triggered by local or systemic drug administration were included. For articles on the same or related topics, those published at later or more recent dates were selected. As a result, 44 articles were included and formed the basis of this review. DATA SYNTHESIS: An acute attack of angle closure can be triggered by dilatation of the pupil, by anatomical changes in the ciliary body and iris, or by movement of the iris-lens diaphragm. Local and systemic medications that cause these changes have the potential to precipitate an attack of acute angle closure. The risk is higher in subjects who are predisposed to the development of angle closure. Many pharmaceutical agents including ophthalmic eyedrops and systemic drugs prescribed by general practitioners and various specialists (in psychiatry, otorhinolaryngology, ophthalmology, medicine, and anaesthesia) can precipitate an acute angle closure attack. The medications include: anti-histamines, anti-epileptics, antiparkinsonian agents, antispasmolytic drugs, mydriatic agents, sympathetic agents, and botulinum toxin. CONCLUSION: Since acute angle closure attack is a potentially blinding eye disease, it is extremely important to be vigilant and aware of ophthalmic and systemic medications that can lead to such attacks in predisposed subjects and to diagnose the condition when it occurs.
 
DescriptionAuthor Chinese name: Jimmy SM Lai 黎少明, Rita A Gangwani
 
ISSN1024-2708
2013 SCImago Journal Rankings: 0.293
 
ISI Accession Number IDWOS:000302592600010
 
ReferencesReferences in Scopus
 
DC FieldValue
dc.contributor.authorLai, JSM
 
dc.contributor.authorGangwani, RA
 
dc.date.accessioned2012-10-18T09:00:35Z
 
dc.date.available2012-10-18T09:00:35Z
 
dc.date.issued2012
 
dc.description.abstractOBJECTIVE: To review acute angle closure attacks induced by local and systemic medications. DATA SOURCES: PubMed literature searches up to August 2011. STUDY SELECTION: The following key words were used for the search: 'drug', 'iatrogenic', 'acute angle closure glaucoma'. DATA EXTRACTION: A total of 86 articles were retrieved using the key words. Only those concerning acute angle closure attack triggered by local or systemic drug administration were included. For articles on the same or related topics, those published at later or more recent dates were selected. As a result, 44 articles were included and formed the basis of this review. DATA SYNTHESIS: An acute attack of angle closure can be triggered by dilatation of the pupil, by anatomical changes in the ciliary body and iris, or by movement of the iris-lens diaphragm. Local and systemic medications that cause these changes have the potential to precipitate an attack of acute angle closure. The risk is higher in subjects who are predisposed to the development of angle closure. Many pharmaceutical agents including ophthalmic eyedrops and systemic drugs prescribed by general practitioners and various specialists (in psychiatry, otorhinolaryngology, ophthalmology, medicine, and anaesthesia) can precipitate an acute angle closure attack. The medications include: anti-histamines, anti-epileptics, antiparkinsonian agents, antispasmolytic drugs, mydriatic agents, sympathetic agents, and botulinum toxin. CONCLUSION: Since acute angle closure attack is a potentially blinding eye disease, it is extremely important to be vigilant and aware of ophthalmic and systemic medications that can lead to such attacks in predisposed subjects and to diagnose the condition when it occurs.
 
dc.description.naturepublished_or_final_version
 
dc.descriptionAuthor Chinese name: Jimmy SM Lai 黎少明, Rita A Gangwani
 
dc.identifier.citationHong Kong Medical Journal, 2012, v. 18 n. 2, p. 139-145 [How to Cite?]
 
dc.identifier.epage145
 
dc.identifier.hkuros212131
 
dc.identifier.isiWOS:000302592600010
 
dc.identifier.issn1024-2708
2013 SCImago Journal Rankings: 0.293
 
dc.identifier.issue2
 
dc.identifier.pmid22477738
 
dc.identifier.scopuseid_2-s2.0-84861170965
 
dc.identifier.spage139
 
dc.identifier.urihttp://hdl.handle.net/10722/169512
 
dc.identifier.volume18
 
dc.languageeng
 
dc.publisherHong Kong Academy of Medicine Press. The Journal's web site is located at http://www.hkmj.org.hk
 
dc.publisher.placeHong Kong
 
dc.relation.ispartofHong Kong Medical Journal
 
dc.relation.referencesReferences in Scopus
 
dc.rightsCreative Commons: Attribution 3.0 Hong Kong License
 
dc.subject.meshAcute Disease
 
dc.subject.meshAnticonvulsants - Adverse Effects
 
dc.subject.meshAntidepressive Agents - Adverse Effects
 
dc.subject.meshCholinergic Antagonists - Adverse Effects
 
dc.subject.meshGlaucoma, Angle-Closure - Chemically Induced
 
dc.subject.meshHumans
 
dc.subject.meshMydriatics - Adverse Effects
 
dc.subject.meshRisk Factors
 
dc.titleMedication-induced acute angle closure attack
 
dc.typeArticle
 
<?xml encoding="utf-8" version="1.0"?>
<item><contributor.author>Lai, JSM</contributor.author>
<contributor.author>Gangwani, RA</contributor.author>
<date.accessioned>2012-10-18T09:00:35Z</date.accessioned>
<date.available>2012-10-18T09:00:35Z</date.available>
<date.issued>2012</date.issued>
<identifier.citation>Hong Kong Medical Journal, 2012, v. 18 n. 2, p. 139-145</identifier.citation>
<identifier.issn>1024-2708</identifier.issn>
<identifier.uri>http://hdl.handle.net/10722/169512</identifier.uri>
<description>Author Chinese name: Jimmy SM Lai &#40654;&#23569;&#26126;, Rita A Gangwani</description>
<description.abstract>OBJECTIVE: To review acute angle closure attacks induced by local and systemic medications. DATA SOURCES: PubMed literature searches up to August 2011. STUDY SELECTION: The following key words were used for the search: &apos;drug&apos;, &apos;iatrogenic&apos;, &apos;acute angle closure glaucoma&apos;. DATA EXTRACTION: A total of 86 articles were retrieved using the key words. Only those concerning acute angle closure attack triggered by local or systemic drug administration were included. For articles on the same or related topics, those published at later or more recent dates were selected. As a result, 44 articles were included and formed the basis of this review. DATA SYNTHESIS: An acute attack of angle closure can be triggered by dilatation of the pupil, by anatomical changes in the ciliary body and iris, or by movement of the iris-lens diaphragm. Local and systemic medications that cause these changes have the potential to precipitate an attack of acute angle closure. The risk is higher in subjects who are predisposed to the development of angle closure. Many pharmaceutical agents including ophthalmic eyedrops and systemic drugs prescribed by general practitioners and various specialists (in psychiatry, otorhinolaryngology, ophthalmology, medicine, and anaesthesia) can precipitate an acute angle closure attack. The medications include: anti-histamines, anti-epileptics, antiparkinsonian agents, antispasmolytic drugs, mydriatic agents, sympathetic agents, and botulinum toxin. CONCLUSION: Since acute angle closure attack is a potentially blinding eye disease, it is extremely important to be vigilant and aware of ophthalmic and systemic medications that can lead to such attacks in predisposed subjects and to diagnose the condition when it occurs.</description.abstract>
<language>eng</language>
<publisher>Hong Kong Academy of Medicine Press. The Journal&apos;s web site is located at http://www.hkmj.org.hk</publisher>
<relation.ispartof>Hong Kong Medical Journal</relation.ispartof>
<rights>Creative Commons: Attribution 3.0 Hong Kong License</rights>
<subject.mesh>Acute Disease</subject.mesh>
<subject.mesh>Anticonvulsants - Adverse Effects</subject.mesh>
<subject.mesh>Antidepressive Agents - Adverse Effects</subject.mesh>
<subject.mesh>Cholinergic Antagonists - Adverse Effects</subject.mesh>
<subject.mesh>Glaucoma, Angle-Closure - Chemically Induced</subject.mesh>
<subject.mesh>Humans</subject.mesh>
<subject.mesh>Mydriatics - Adverse Effects</subject.mesh>
<subject.mesh>Risk Factors</subject.mesh>
<title>Medication-induced acute angle closure attack</title>
<type>Article</type>
<description.nature>published_or_final_version</description.nature>
<identifier.pmid>22477738</identifier.pmid>
<identifier.scopus>eid_2-s2.0-84861170965</identifier.scopus>
<identifier.hkuros>212131</identifier.hkuros>
<relation.references>http://www.scopus.com/mlt/select.url?eid=2-s2.0-84861170965&amp;selection=ref&amp;src=s&amp;origin=recordpage</relation.references>
<identifier.volume>18</identifier.volume>
<identifier.issue>2</identifier.issue>
<identifier.spage>139</identifier.spage>
<identifier.epage>145</identifier.epage>
<identifier.isi>WOS:000302592600010</identifier.isi>
<publisher.place>Hong Kong</publisher.place>
<bitstream.url>http://hub.hku.hk/bitstream/10722/169512/1/content.pdf</bitstream.url>
</item>
Author Affiliations
  1. The University of Hong Kong